Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Las Vegas, NV

August 7, 2015Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 2015, 7:19 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 7:19 PM PDT (02:19 UTC)
Expired
Aug 7, 2015, 8:00 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 129 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS55 KVEF 080219
SVRVEF
NVC017-080300-
/O.NEW.KVEF.SV.W.0039.150808T0219Z-150808T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
719 PM PDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 800 PM PDT

* AT 719 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER PIOCHE...AND MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  URSINE...PIOCHE...MEADOW VALLEY CAMPGROUND...EAGLE VALLEY...RANCH
  CAMPGROUND...CATHEDRAL GORGE STATE PARK...HORSETHIEF GULCH
  CAMPGROUND AND ECHO CANYON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE
WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR
TWITTER.

&&

LAT...LON 3779 11408 3781 11453 3799 11456 3808 11413
TIME...MOT...LOC 0219Z 262DEG 22KT 3792 11445 

$$

BP
2 follow-up statements
763 
WWUS55 KVEF 080248
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
748 PM PDT FRI AUG 7 2015

NVC017-080300-
/O.CON.KVEF.SV.W.0039.000000T0000Z-150808T0300Z/
LINCOLN NV-
748 PM PDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 747 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR CATHEDRAL GORGE STATE PARK...OR NEAR
PIOCHE...MOVING EAST AT 25 MPH.

A STORM SPOTTER IN PIOCHE DID REPORT DIME SIZED HAIL AROUND 715 PM.

LOCATIONS IMPACTED INCLUDE...
URSINE...PIOCHE...MEADOW VALLEY CAMPGROUND...EAGLE VALLEY...RANCH
CAMPGROUND...CATHEDRAL GORGE STATE PARK...HORSETHIEF GULCH CAMPGROUND
AND ECHO CANYON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3781 11444 3798 11449 3808 11413 3779 11408
TIME...MOT...LOC 0247Z 261DEG 23KT 3788 11438 

$$

BP
872 
WWUS55 KVEF 080258
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
758 PM PDT FRI AUG 7 2015

NVC017-080307-
/O.EXP.KVEF.SV.W.0039.000000T0000Z-150808T0300Z/
LINCOLN NV-
758 PM PDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 800 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3781 11444 3798 11449 3808 11413 3779 11408
TIME...MOT...LOC 0255Z 262DEG 22KT 3788 11438 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:35 PM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 7, 3:35 PM PDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT FRI AUG 7 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS THE GREAT BASIN WILL
USHER IN DRY SOUTHWEST FLOW THAT WILL PERSIST OVER THE REGION
THROUGH THE WEEKEND. ANOTHER ROUND OF MONSOONAL MOISTURE MAY RETURN
TO SOUTHERN NEVADA AND NORTHWEST ARIZONA BY THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

THE UPPER LEVEL LOW WAS CENTERED OVER WEST CENTRAL NEVADA THIS
AFTERNOON AND IS FORECAST TO LIFT TOWARD IDAHO OVERNIGHT AND EARLY
SATURDAY MORNING. THE DRY SOUTHWEST FLOW ASSOCIATED WITH THE SYSTEM
HAS SPREAD ACROSS MOST OF SOUTHEAST CALIFORNIA INTO CENTRAL CLARK
AND SOUTHERN NYE COUNTIES. THE MOISTURE GRADIENT IS FAIRLY TIGHT
ACROSS SOUTHERN CLARK COUNTY WHERE A COUPLE STRONG THUNDERSTORMS
DEVELOPED EARLY THIS AFTERNOON. THE LATEST SATELLITE LOOPS AND
SURFACE ANALYSES SHOW THE DRY AIRMASS MAKING EASTWARD PROGRESS AND
THIS SHOULD QUICKLY REDUCE THUNDERSTORM COVERAGE ACROSS SOUTHERN
CLARK COUNTY AND MOHAVE COUNTIES LATE THIS AFTERNOON AND EVENING.
FAST MOVING LINES OF THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST
ACROSS MOHAVE COUNTY ARIZONA AND A FLASH FLOOD THREAT REMAINS UNTIL
DRY AND MORE STABLE AIR CAN SPREAD OVER MOST OF NORTHWEST ARIZONA.
LINCOLN COUNTY WAS REMOVED FROM THE FLASH FLOOD WATCH AS CONVECTION
HAS BEEN SUPPRESSED SO FAR TODAY AND ANY THUNDERSTORMS THAT MANAGE
TO DEVELOP LATE THIS AFTERNOON AND EVENING WILL BE FAST MOVING.

GUSTY SOUTH-SOUTHWEST WINDS OF 35-45 MPH HAVE MATERIALIZED ACROSS
SOUTHERN AND CENTRAL NYE COUNTIES AS EXPECTED AND WILL KEEP THE RED
FLAG WARNING/WIND ADVISORY IN EFFECT UNTIL 8 PM THIS EVENING.

TEMPERATURES WILL ONLY CLIMB SLIGHTLY SATURDAY BUT READINGS WILL
GENERALLY BE A FEW DEGREES BELOW NORMAL.

.LONG TERM...SUNDAY THROUGH FRIDAY.

THE FORECAST AREA WILL BE UNDER A DRY SOUTHWEST FLOW SUNDAY THROUGH
MONDAY WITH NEAR NORMAL TEMPERATURES AND SOME SOUTHERLY BREEZES BOTH
AFTERNOONS. THE MODELS DEVELOP A MORE SOUTHERLY FLOW BY TUESDAY WITH
MOISTURE STARTING TO INCREASE. THE GFS AND ECMWF ARE IN AGREEMENT
THAT THUNDERSTORM CHANCES TUESDAY WILL BE LIMITED TO MOHAVE COUNTY.
MOISTURE WILL SPREAD FARTHER NORTH AND WEST WEDNESDAY LEADING TO
INCREASING THUNDERSTORM CHANCES OVER MOHAVE COUNTY. I ALSO WENT WITH
SLIGHT CHANCE POPS OVER PORTIONS OF EASTERN SAN BERNARDINO...CLARK
AND LINCOLN COUNTIES. THE MODELS KEEP THE AIR MASS OVER OUR WESTERN
AREAS PRETTY STABLE BUT DO INDICATE AN INCREASE IN CLOUD COVER.
THERE IS A MID/UPPER LEVEL DISTURBANCE DEPICTED AS WELL WHICH IF
THAT VERIFIES COULD ENHANCE THE THUNDERSTORM THREAT. IF THAT FEATURE
PERSISTS IN THE MODELS WE MAY NEED TO RAISE POPS FOR WEDNESDAY. NOT
MUCH CHANGE IN THE PATTERN FOR THURSDAY BUT THE MODELS INDICATE SOME
DRYING FRIDAY LEADING TO ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE HIGHER TERRAIN OF MOHAVE COUNTY.
&&

.AVIATION...FOR MCCARRAN...PERSISTENT EAST-NORTHEAST WINDS WILL WILL
GIVE WAY TO SOUTHWEST WINDS OF 10-20 KTS LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOUTH-SOUTHWEST WINDS SHOULD PERSIST OVERNIGHT
WITH SPEEDS GRADUALLY DECREASING BY EARLY SATURDAY MORNING. A LIGHT
EASTERLY COMPONENT CAN BE EXPECTED SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORM EXTENDING IN AN ARC
FROM WEST CENTRAL SOUTHEAST NEVADA INTO NORTHWEST ARIZONA WILL
GRADUALLY DISSIPATE BY LATE THIS EVENING. CIGS AROUND 6-8K
FEET...GUSTY WINDS...HEAVY RAIN WITH LOWERED VISIBILITY... STRONG
TURBULENCE AND HAIL WILL ALL BE POSSIBLE WITH STORMS. OUTSIDE OF
THUNDERSTORM ACTIVITY EXPECT GUSTY SOUTHWEST WINDS TO CONTINUE
THROUGH EARLY EVENING WITH GUSTS 25-30 KTS. DRY CONDITIONS AND
GENERALLY LIGHT SOUTH-SOUTHWEST WINDS CAN BE EXPECTED
ACROSS THE REGION SATURDAY.
&&

.FIRE WEATHER...RH VALUES OF 10-13 PERCENT AND AND GUSTY SOUTH-
SOUTHWEST WINDS OF 35-45 MPH WILL PERSIST ACROSS MUCH OF CENTRAL AND
SOUTHERN NYE COUNTY TO BRING CRITICAL FIRE CONDITIONS TO ZONE 462
THROUGH EARLY THIS EVENING. WINDS WILL DIMINISH AND BECOME NORTHWEST
AT 10 TO 15 MPH BY LATE EVENING. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 8 PM.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM.........HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 7, 3:21 PM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      6 NNW DYER              37.75N 118.10W
08/07/2015                   ESMERALDA          NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR264 CLOSED BETWEEN MM13
            AND MM17 DUE TO FLOODING. TIME ESTIMATED BY
            RADAR.

&&

CO
Local storm report, Aug 7, 3:54 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM PDT FRI AUG 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      2 N PEACH SPRINGS       35.56N 113.42W
08/07/2015                   MOHAVE             AZ   TRAINED SPOTTER

            DIAMOND CREEK ROAD WAS FLOODED AND COVERED
            BY FAST MOVING WATER.

&&

JH
Local storm report, Aug 7, 4:11 PM PDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT FRI AUG 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      16 N PEACH SPRINGS      35.77N 113.37W
08/07/2015                   MOHAVE             AZ   OTHER FEDERAL

            USGS GAGE AT DIAMOND CREEK ROAD NEAR THE
            COLORADO RIVER SPIKED TO 9900 CFS AND THE
            STAGE ROSE TO 5.3 FEET.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM PDTAreal Flood AdvisoryVEFLincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.